North Carolina, 2012

Hail and Damaging Winds in North Carolina, July 1 to 2, 2012

July 1 to 2, 2012 · NWS RNK · 15 events in 6 counties and zones

S. set the stage for scattered to numerous severe storms during the day as several short-wave disturbances dropped southeast across the southern Appalachians while surface conditions became remained very warm and unstable under the intense early July sun.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An amplified ridge over the central U.S. set the stage for scattered to numerous severe storms during the day as several short-wave disturbances dropped southeast across the southern Appalachians while surface conditions became remained very warm and unstable under the intense early July sun. Surface temperatures approached 100F over the piedmont during the afternoon creating steep lapse rates as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 1, 11:18 AM EST, 10 minutes earlier.

Area forecast discussion, Jul 1, 11:18 AM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1218 PM EDT SUN JUL 1 2012

.SYNOPSIS...
STRONG HIGH PRESSURE ALOFT...RESPONSIBLE FOR THE ONGOING HEAT
WAVE...WILL VERY SLOWLY WEAKEN AND SHIFT SLIGHTLY FURTHER SOUTH
THROUGH THE FIRST HALF OF THE WORK WEEK. A SERIES OF UPPER-LEVEL
DISTURBANCES WILL TRACK FROM NORTHWEST TO SOUTHEAST ACROSS THE
FORECAST AREA THROUGH WEDNESDAY...WITH ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS AS A RESULT. TEMPERATURES WILL REMAIN
WELL ABOVE NORMAL FOR THE NEXT SEVERAL DAYS.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 945 AM EDT SUNDAY...
SEVERE THUNDERSTORM WATCH 441 REMAIN IN EFFECT UNTIL 3 PM. THUNDERSTORM
COMPLEX NEAR HILLSVILLE CONTINUES TO MOVE SOUTHEAST ACROSS CWA.
GUSTY WINDS SPREADING EAST AHEAD OF THE THUNDERSTORMS. ADJUSTED
POPS AND MOVEMENTS. MODIFIED TEMPERATURES AND DEW POINTS. ZFP
ALREADY OUT.

AS OF 945 AM EDT SUNDAY...

SEVERE THUNDERSTORM WATCH 441 IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON.

UPDATED GRIDS FOR WATCH AND INCREASED POPS THIS MORNING. TSTM
COMPLEX TO OUR WEST ACROSS NE KY THIS MORNING WILL MOVE SOUTHEAST
INTO OUR CWA THIS MORNING INTO THIS AFTERNOON. ADDED THE MENTION
OF GUSTY WINDS AND HAIL TO ZFP WORDING. ISC GRIDS...HWO AND ZFP
ARE ALREADY OUT. MORE UPDATES AS DAY PROGRESSES.

AS OF 420 AM EDT SUNDAY...

CONCERNS TODAY REVOLVE AROUND HEAT AND CONVECTION ONCE AGAIN.
STRONG UPPER RIDGE...594 DM...RESPONSIBLE FOR THE ALL TIME RECORD
HEAT ACROSS THE SOUTHERN APPALACHIANS AND SOUTHEAST
STATES...CONTINUES TO SAG EVER SO SLOWLY SOUTH. THE 00Z MODEL RUNS
SHOWED THE CENTER OF THE HIGH NEAR SAV. HOWEVER...THE HIGH WILL
MEANDER ABOUT GA FOR ANOTHER 36-48 HOURS...BEFORE WEAKENING
FURTHER AND BECOME SOMEWHAT RE-ESTABLISHED IN A WEAKER STATE
ACROSS THE MIDWEST. THIS WILL ALLOW DEEPER NW FLOW FROM AN UPPER
TROUGH IN THE CANADIAN MARITIMES TO IMPINGE ON THE AREA. THIS WILL
IN TURN RESULT IN TWO EFFECTS...A VERY SLIGHT COOLING...AND A
CONTINUED CHANCE OF NW FLOW CONVECTION. FOR TODAY...THERE APPEARS
TO BE A FAVORED BAND FOR CONVECTION ADVERTISED BY MOST MODELS
EXTENDING FROM CENTRAL IL...SOUTHERN IN...NORTHERN KY...CENTRAL
WV...CENTRAL/SW VA TO SE VA. HENCE...MOST OF OUR CWA SHOULD SEE AT
LEAST SCATTERED CONVECTION TODAY. THE MOST FAVORED AREA FOR
CONVECTION SHOULD BE ACROSS SW VA...GENERALLY WEST OF I-77...SE
WV UPSLOPE AREAS...AND THE MOUNTAINS OF NW NC. SEVERAL OF THE
MODELS...MOST NOTABLY THE WRF...INDICATE CONVECTION IN AN W-E BAND
THROUGH MORNING ACROSS SE WV/CENTRAL VA...FOCUSING HEAVILY ACROSS
FAR SW VA/NE TN/NW NC DURING THE AFTERNOON/EVENING. HENCE...HAVE
TAILORED POPS IN THAT DIRECTION. CONVECTION WILL DIMINISH WITH THE
LOSS OF DAYTIME HEATING.

FOR TEMPS...850 TEMPS IN GENERAL DROP ONLY 1-2C THROUGH MON...SO
ANY COOLING WILL BE VERY MINIMAL. BEST COOLING EFFECT WILL BE
FROM CONVECTIVE DEBRIS CLOUDS THROUGH THE FIRST HALF OF THE DAY
AND CONVECTION DURING THE AFTERNOON. MAV/MET GIVING 103/100,
RESPECTIVELY...FOR ROA AGAIN TODAY. THIS WILL BE THE THIRD
CONSECUTIVE DAY OF 100+ FOR ROA. THE LAST TIME THERE WERE THREE OR
MORE 100+ DAYS AT ROA WAS AUGUST 1983. MIN TEMPS WILL ALSO REMAIN
WELL ABOVE NORMAL...AND WITH SLIGHTLY INCREASED DEWPOINTS...MOST
AREAS WILL REMAIN AOA 70 AGAIN MON MORNING...WITH MOUNTAIN VALLEYS
AND ELEVATIONS ABOVE 3000 FT IN THE MID 60S.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
AS OF 345 AM EDT SUNDAY...

NOT MUCH CHANGE IN THE FORECAST THINKING FOR THE EARLY HALF OF THE
WORKWEEK AS AN UPPER LEVEL RIDGE WILL CONTINUE TO EXTEND FROM THE
CENTRAL PLAINS INTO THE SOUTHEASTERN STATES...ALTHOUGH THE RIDGE IS
EXPECTED TO WEAKEN SOMEWHAT ACROSS OUR AREA BY WEDNESDAY NIGHT.

ON MONDAY...WILL EXPECT ANOTHER ROUND OF VERY WARM TEMPERATURES...
HOWEVER CLOUD COVER WILL BE A LITTLE MORE WIDESPREAD ACROSS THE AREA
AS A WEAK COLD FRONT SINKS SOUTHWARD FROM THE GREAT LAKES REGION.
THIS CLOUD COVER WILL HELP KNOCK A FEW DEGREES OFF THE HIGHS WE
EXPERIENCED THIS WEEKEND...BUT STILL EXPECT MONDAY HIGHS TO RANGE
FROM THE UPPER 80S AND LOW 90S ACROSS THE MOUNTAINS...TO THE UPPER
90S ACROSS THE PIEDMONTS. ALSO...MODELS ARE HINTING AT THE
POSSIBILITY OF A THUNDERSTORM SYSTEM DEVELOPING IN THE CENTRAL OHIO
RIVER VALLEY ON MONDAY AFTERNOON...AND THEN CROSSING WEST VIRGINIA
INTO OUR FORECAST AREA DURING THE EVENING. NOT HIGHLY CONFIDENT IN
THIS SCENARIO AT THIS POINT...BUT IF IT DOES COME TO PASS...THE VERY
WARM TEMPERATURES ACROSS OUR AREA WILL HAVE THE ATMOSPHERE PRIMED
FOR ANOTHER SEVERE WEATHER OUTBREAK. THIS IS SOMETHING WE WILL WATCH
CLOSELY TODAY AND MONDAY.

FOR TUESDAY AND WEDNESDAY...THE WEATHER PATTERN TRANSITIONS SOMEWHAT
AS THE FRONT LIFT BACK TO THE NORTH AS A WARM FRONT...AND A TROUGH
DEVELOPS ALONG THE EASTERN FACE OF THE APPALACHIANS. SHOWERS AND
THUNDERSTORMS BOTH OF THESE DAYS ARE EXPECTED TO BE MORE DIURNALLY
DRIVEN...DEVELOPING ACROSS THE MOUNTAINS DURING THE AFTERNOON AND
SPREADING EASTWARD...BEFORE FADING AWAY DURING THE LATE EVENING ONCE
DAYTIME HEATING HAS ENDED. AFTERNOON TEMPERATURES WILL STILL BE
QUITE WARM...RANGING FROM THE UPPER 80S AND LOWER 90S ACROSS THE
MOUNTAINS...TO THE UPPER 90S ACROSS THE PIEDMONTS.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
AS OF 345 AM EDT SUNDAY...

SHOWERS AND THUNDERSTORMS WILL STAY IN THE FORECAST THROUGH THE END
OF THE COMING WORKWEEK AS A COLD FRONT DRIFTS SLOWLY SOUTHWARD
ACROSS THE OHIO RIVER VALLEY ON THURSDAY...AND EVENTUALLY THROUGH
OUR AREA ON FRIDAY AND FRIDAY NIGHT. BY THE TIME THE FRONT MAKES IT
THROUGH OUR AREA...IT APPEARS THAT IT WILL BE WEAKENED TO THE POINT
WHERE THERE IS NOT MUCH DIFFERENCE IN TEMPERATURES ON EITHER SIDE OF
THE BOUNDARY...AND WE CAN STILL EXPECT MID TO UPPER 80S ACROSS MOST
OF THE MOUNTAINS...AND LOWER 90S ACROSS THE PIEDMONTS FOR FRIDAY AND
SATURDAY HIGHS. WEAK HIGH PRESSURE DOES BUILD INTO OUR AREA BEHIND
THE FRONT HOWEVER...AND WE CAN EXPECT LOWER RAIN CHANCES FOR FRIDAY
NIGHT AND SATURDAY.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...

AS OF 1217 PM EDT SUNDAY...

MAIN CONCERN FOR THE TAF SITES TODAY WILL BE AFTERNOON/EVENING
TSRA AND GUSTY WINDS.

MCS...NOW LOCATED NEAR HILLSVILLE CONTINUE TO TRACKING SE
ACROSS THE RNK CWA. MVFR/IFR CONDITIONS ARE POSSIBLE WITH
THUNDERSTORMS. OTHERWISE...EXPECT MOSTLY VFR CONDITIONS. HAZE IS
ON THE INCREASE...BUT STILL MOSTLY 6SM OR BETTER EXPECTED. PATCHY
FOG EARLY MONDAY MORNING CANNOT BE RULED OUT...BUT EXTENT AND
DURATION WILL BE DETERMINED BY CONVECTIVE COVERAGE LATE TODAY.
WINDS REMAINING MOSTLY NW...BUT AS USUAL RATHER CHAOTIC AND LIGHT
WEST OF THE ALLEGHANYS.

AS OF 200 AM EDT SUNDAY...
EXPECT MAINLY VFR CONDITIONS MONDAY MORNING THROUGH WEDNESDAY...
THOUGH WILL LIKELY SEE MORE AREAS OF MVFR/IFR VISIBILITY DUE TO
FOG EARLY EACH MORNING FROM MONDAY ONWARD...ESPECIALLY AT KLWB AND
KBLF. ALSO...EXPECT TO SEE AN UPTICK IN AFTERNOON CONVECTION AND
ASSOCIATED SUB-VFR CONDITIONS AS THE UPPER LEVEL HIGH PRESSURE
SYSTEM GRADUALLY WEAKENS AND DRIFTS WESTWARD TOWARD THE LOWER-MID
MS VALLEY. TERRAIN- INDUCED AFTERNOON CONVECTION CURRENTLY
ANTICIPATED MONDAY- WEDNESDAY.

&&

.CLIMATE...
RECORD HIGHS:
              SUNDAY/1ST          MONDAY/2ND
BLACKSBURG     92/1959              95/1954
BLUEFIELD      88/2005              87/2011
DANVILLE      100/1990             100/1954
LYNCHBURG      98/1970              99/1898
ROANOKE       100/1931             100/1954

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ043-044-058-
     059.
NC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NCZ004>006.
WV...NONE.

&&

SYNOPSIS...RAB
NEAR TERM...KK/RAB
SHORT TERM...NF
LONG TERM...NF
AVIATION...KK/NF/WP
CLIMATE...
Hazardous weather outlook, Jul 1, 8:47 AM EST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
947 AM EDT SUN JUL 1 2012

VAZ018>020-023-024-034-035-045>047-WVZ043>045-021400-
CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-
CAMPBELL-APPOMATTOX-BUCKINGHAM-SUMMERS-MONROE-GREENBRIER-
947 AM EDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS
AFTERNOON AND EARLY THIS EVENING. QUARTER-SIZED HAIL...DAMAGING
WIND GUSTS...AND FREQUENT CLOUD-TO-GROUND LIGHTNING WILL BE THE
MAIN THREATS.

IT WILL REMAIN HOT AS WELL OUTSIDE AND PRIOR TO AFTERNOON
THUNDERSTORMS...BUT HEAT INDICES ARE EXPECTED TO REMAIN BELOW 105
DEGREES IN THIS REGION TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED TO SCATTERED STRONG TO SEVERE...MAINLY AFTERNOON AND
EVENING THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD.
QUARTER-SIZED HAIL...DAMAGING WINDS GUSTS...AND FREQUENT CLOUD-TO-
GROUND LIGHTNING WILL BE THE MAIN THREATS WITH THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>003-018>020-VAZ007-009>017-022-032-033-WVZ042-021400-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-PATRICK-
FRANKLIN-MERCER-
947 AM EDT SUN JUL 1 2012

...SEVERE THUNDERSTORM WATCH 441 IN EFFECT UNTIL 3 PM EDT THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

IT WILL REMAIN HOT AS WELL OUTSIDE AND PRIOR TO AFTERNOON
THUNDERSTORMS...BUT HEAT INDICES ARE EXPECTED TO REMAIN BELOW 105
DEGREES IN THIS REGION TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED TO SCATTERED STRONG TO SEVERE...MAINLY AFTERNOON AND
EVENING THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD.
QUARTER-SIZED HAIL...DAMAGING WINDS GUSTS...AND FREQUENT CLOUD-TO-
GROUND LIGHTNING WILL BE THE MAIN THREATS WITH THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED INTO THIS AFTERNOON.

NCZ004>006-VAZ043-044-021400-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-
947 AM EDT SUN JUL 1 2012

...SEVERE THUNDERSTORM WATCH 441 IN EFFECT UNTIL 3 PM EDT THIS
AFTERNOON...
...HEAT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED TO SCATTERED STRONG TO SEVERE...MAINLY AFTERNOON AND
EVENING THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD.
QUARTER-SIZED HAIL...DAMAGING WINDS GUSTS...AND FREQUENT CLOUD-TO-
GROUND LIGHTNING WILL BE THE MAIN THREATS WITH THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED INTO THIS AFTERNOON.

VAZ058-059-021400-
HALIFAX-CHARLOTTE-
947 AM EDT SUN JUL 1 2012

...HEAT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

ISOLATED TO SCATTERED STRONG TO SEVERE THUNDERSTORMS POSSIBLE
THIS AFTERNOON AND EARLY THIS EVENING. QUARTER-SIZED
HAIL...DAMAGING WIND GUSTS...AND FREQUENT CLOUD-TO-GROUND
LIGHTNING WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED TO SCATTERED STRONG TO SEVERE...MAINLY AFTERNOON AND
EVENING THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD.
QUARTER-SIZED HAIL...DAMAGING WINDS GUSTS...AND FREQUENT CLOUD-TO-
GROUND LIGHTNING WILL BE THE MAIN THREATS WITH THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 1, 10:57 AM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1157 AM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     HAIL             CLAYPOOL HILL           37.07N 81.76W
07/01/2012  M1.75 INCH       TAZEWELL           VA   TRAINED SPOTTER

&&

JVC
Local storm report, Jul 1, 11:07 AM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1207 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 AM     TSTM WND GST     FRIES                   36.72N 80.97W
07/01/2012  M60.00 MPH       CARROLL            VA   TRAINED SPOTTER

&&

JVC
Local storm report, Jul 1, 11:15 AM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1215 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     TSTM WND DMG     2 SSW RURAL RETREAT     36.87N 81.28W
07/01/2012                   WYTHE              VA   EMERGENCY MNGR

            *** 1 INJ *** ONE PERSON INJURED BY FALLING TREE AT RURAL
            RETREAT LAKE.

&&

JVC
Local storm report, Jul 1, 11:17 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1217 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     TSTM WND DMG     RURAL RETREAT           36.90N 81.27W
07/01/2012                   WYTHE              VA   PUBLIC

            TREES DOWN AND SHINGLES BLOWN OFF OF MULTIPLE HOUSES.

&&

JVC
Local storm report, Jul 1, 11:19 AM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1219 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 AM     TSTM WND DMG     HILLSVILLE              36.77N 80.73W
07/01/2012                   CARROLL            VA   911 CALL CENTER

            TREES AND POWER LINES DOWN ALONG US 58E IN HILLSVILLE.

&&

JVC
Local storm report, Jul 1, 11:22 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1222 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 AM     TSTM WND DMG     FRIES                   36.72N 80.97W
07/01/2012                   CARROLL            VA   PUBLIC

            TREES DOWN BLOCKING FRIES ROAD.

&&

JVC

The radar

The Roanoke radar (KFCX), 62 km away, was scanning. The volume nearest the first event began at 16:28 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 3 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Stokes

When
July 1, 11:28 AM EST
Where
Stokes County, 3.45 mi S of Asbury
Measured
50 kt (58 mph) estimated gust
Property damage
$600
Reported by
State Official
Coordinates
36.480, -80.430

Several trees were blown down near Westfield.

Thunderstorm Wind, Stokes

When
July 1, 11:45 AM EST
Where
Stokes County, 2.78 mi E of Lawsonville
Measured
50 kt (58 mph) estimated gust
Property damage
$600
Reported by
Fire Department/Rescue
Coordinates
36.480, -80.200

Trees were blown down north of Danbury.

Hail, Stokes

When
July 1, 11:53 AM EST
Where
Stokes County, 0.56 mi E of King
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
36.280, -80.360

Hail, Rockingham

When
July 1, 12:11 PM EST
Where
Rockingham County, 2.82 mi SSW of Draper
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.480, -79.690

Hail, Caswell

When
July 1, 12:47 PM EST
Where
Caswell County, Semora
Measured
1 in hail
Reported by
Public
Coordinates
36.500, -79.150

Thunderstorm Wind, Ashe

When
July 1, 11:10 PM EST
Where
Ashe County, 2.98 mi SSE of Helton
Measured
50 kt (58 mph) estimated gust
Property damage
$300
Reported by
Law Enforcement
Coordinates
36.510, -81.450

A tree was blown down along Silas Creek Road.

Thunderstorm Wind, Ashe

When
July 1, 11:37 PM EST
Where
Ashe County, 3.39 mi W of Crumpler
Measured
50 kt (58 mph) estimated gust
Property damage
$100
Reported by
Law Enforcement
Coordinates
36.492, -81.440

Thunderstorm winds blew down a tree on Silas Creek Road.

Thunderstorm Wind, Watauga

When
July 1, 11:40 PM EST
Where
Watauga County, 1.21 mi SW of Peoria to 1.27 mi W of Vilas
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
36.267, -81.885

NCDOT reported at least 10 large trees down and many smaller trees and limbs in western Watauga County. Damage was mainly along Highway 321 in the communities of Beaver Dam, Bethel and Kellersville.

Lightning, Ashe

When
July 1, 11:55 PM EST
Where
Ashe County, 0.78 mi NE of Brownwood
Property damage
$8,000
Reported by
Public
Coordinates
36.307, -81.539

A house fire was caused by lightning on Gap Trail Road.

Thunderstorm Wind, Ashe

When
July 1, 11:55 PM EST
Where
Ashe County, 0.69 mi S of Glendale Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$300
Reported by
State Official
Coordinates
36.340, -81.380

A tree was down on Trading Post Road next to the Blue Ridge Parkway.

Thunderstorm Wind, Stokes

When
July 2, 12:15 AM EST
Where
Stokes County, 1.47 mi WSW of Asbury to 1.67 mi SSE of Harts Store
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.525, -80.456

There were eight reports of trees blown down in northwest Stokes County.

Thunderstorm Wind, Yadkin

When
July 2, 12:15 AM EST to 12:30 AM EST
Where
Yadkin County, 0.56 mi E of Jonesville to 0.35 mi NW of Boonville
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.230, -80.840

Scattered reports were received of downed trees along Highway 67 in northern Yadkin County. Dime size hail also occurred.

Thunderstorm Wind, Rockingham

When
July 2, 12:30 AM EST
Where
Rockingham County, 4.18 mi N of Ayersville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.540, -80.020

Several trees were reported to be down in the northern part of the county.

Thunderstorm Wind, Rockingham

When
July 2, 12:45 AM EST
Where
Rockingham County, 0.56 mi E of Mayodan Mayo Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$600
Reported by
Emergency Manager
Coordinates
36.400, -79.970

Trees were reported to be down on 2nd Avenue in Madison.

Thunderstorm Wind, Caswell

When
July 2, 1:00 AM EST
Where
Caswell County, 0.69 mi N of Camp Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$300
Reported by
Public
Coordinates
36.310, -79.500

A tree was reported down on Apple Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401240, 401242, 401243, 401244, 401245, 401311, 405309, 401368, 401246, 401375, 401388, 401398, 401402, 401405, 401426.